Ask your doctor about calcium channel blockers... they reduce high blood pressure and can also slow the heart rate. They operate in a totally different and relax arteries, making it somewhat easier for the heart to move blood throughout the system. Beta blocker directly affect the electrical heart pulse signals, blocking some of them.
I take both, and I believe the side effect of fatigue I feel are mostly due to the Metoprolol BB.
I was switch from Toprol which caused my bp to drop too low and made me dizzy. My EP switched me to Atenolol which, he said, does not cross the blood-brain barrier and not cause the dizziness. I took it alone for 7 years and controlled afib with it.
Is Atenolol a beta blocker? (Could look up but I ask here for all readers).
My cardiologist has never suggested an alternative to Metoprolol (generic Toprol) to Atenolol when I had low BB problems, when I was at the 200 mg level. His solution was to lower the BB dose and add CCB. As both lower BP it would seem a catch22, but no so as my BP is mostly normal. I still have some dizziness when I first stand from a long period of sitting/resting. That is part of why I am now undergoing some further tests... including a 30 day monitor, which has not yet arrived.
I use calcium channel blockers on occasion and have little side effects. I certainly have not ever noticed any type of mental side effects in terms of forgetfulness or confusion. Really the only side effect I've encountered are mild headaches. I believe that calcium channel blockers are designed to accomplish much of the same as BBs in terms of lower heart rate and blood pressure so I would check with Doc and see if he/she thinks it would be worth a try substituting.
Yes, Atenolol is a beta blocker. It does not come in an extended release so I have to take it in halves or sometimes quarters, depending on low my bp is. I take from one or two 25 mg. tablets a day. My heart rate pretty much stays in the 50's. Toprol was very debilitating for me. I get some dizziness from time to time, especially when I stand up quickly and start walking. I am trying to remember not to do that, to wait a minute and then start out. Several of my meds cause dizziness. Good luck on the monitor and getting the dizziness resolved.
Atenolol is a beta blocker, but its half-life is far longer than what is the case with metoprolol (6-9 hours vs 3-4 hours). So extended release is not quite as necessary.
Some beta blockers are able to cross the blood-brain barrier and some are not. Propranolol and metoprolol are fairly able to do so, but Atenolol is, as far as I know, not. Which means, propranolol and metoprolol can provide more cognitive side effects (forgetfullness, confusion, mood disturbances, etc.) than Atenolol. Which unfortunately means that beta blockers aren't necessarily fun meds even though all of them end with -lol :)
On the other hand, some beta blockers that are able to cross the blood-brain barrier may have an anxiolytic effect.
Depending on the blood pressure, CCB's can actually increase heart rate (if baseline blood pressure is normal or low). CCB's are great for rate control in atrial fibrillation due to their direct effect on the AV node, but I'm not familiar with them having any significant effect to lower heart rate when in sinus rhythm (as far as I know).